Close

Serotonin Syndrome

Serotonin Syndrome
Lauren Harris, DVM, DACVECC

Serotonin syndrome is a life threatening, drug-induced condition resulting from excessive serotonergic agonism at the serotonin receptors of the central and peripheral nervous system. This syndrome is characterized by mentation changes (depression, hyperactivity, agitation, delirium), autonomic instability (diarrhea, mydriasis, tachycardia, borborygmous) and neuromuscular abnormalities (hyperreflexia, myoclonus, tremors, rigidity, ataxia). This syndrome can occur secondary to overdose of a single serotonergic drug, or secondary to concurrent administration of two or more serotonergic drugs. In animals, this syndrome most commonly occurs due to accidental ingestion of one or more antidepressant medications prescribed to their caregivers.

Serotonergic medications targeted to increase levels of serotonin (5-hydroxytryptamine, 5-HT) in the brain include:

1. Drugs that increase serotonin production
– L-tryptophan

2. Drugs that inhibit the metabolism of serotonin
– Monoamine oxidase inhibitors (MAOIs) such as moclobemide, selegiline, clorgyline, tranylcypromine

3. Drugs that increase serotonin release
– Amphetamines, ecstasy, cocaine

4. Drugs that inhibit the reuptake of serotonin
– Selective serotonin reuptake inhibitors (SSRIs) such as fluoxetine, citalopram,
paroxetine, sertraline, venlafaxine
– Tramadol, fentanyl, methadone, meperidine
– Dextromethorphan
– Tricyclic antidepressants (TCAs) such as amitriptyline, clomipramine, doxepin,
imipramine

5. Drugs that stimulate serotonin receptors
– LSD, lithium, buspirone, sumatriptan

In veterinary medicine, SSRIs are gaining popularity for the treatment of behavioral issues such as aggression and urine spraying.

Serotonin is formed in the body from the essential amino acid, tryptophan. Most serotonin in the body is synthesized and stored in the enterochromaffin cells and the myenteric plexus of the gastrointestinal tract, exerting its effects on the central and peripheral nervous systems. Because serotonin cannot cross the blood-brain barrier, it must also be synthesized in the brain by nuclei in the lower pons and medulla. It is removed from the circulation by the lungs. Once serotonin is synthesized in the cytosol of neurons, it is stored in transport vesicles at the nerve terminal. When serotonin is released from these vesicles into the synaptic cleft, neurotransmission occurs as serotonin binds to the postsynaptic receptor.

Serotonin’s effects on the peripheral nervous system include bronchoconstriction, vasoconstriction, platelet aggregation, intestinal peristalsis and uterine contraction. In the central nervous system, serotonin influences mood, sleep, thermoregulation, aggression, vomiting and the perception of pain.

The clinical signs of serotonin syndrome are variable and may be seen within 10 minutes to 4 hours following accidental ingestion. Mild signs may include diarrhea, whereas more severe signs may include neuromuscular rigidity and severe hyperthermia. Cardiac arrhythmias, transient blindness, disseminated intravascular coagulation and acute renal failure have also been reported as sequelae to this syndrome.

In a recent retrospective study of SSRI ingestion in 313 dogs, 76.3% of dogs that ingested SSRIs were asymptomatic. In dogs that developed clinical signs, the median time to develop clinical signs was 2 hours, and the most common signs were neurological or gastrointestinal in nature. Four patients in this study displayed signs consistent with “serotonin syndrome,” which was described as demonstrating multiple signs (such as mental status changes, agitation, myoclonus, hyperreflexia, shivering, tremors, diarrhea, incoordination, hyperthermia, etc.).

Another recent retrospective study evaluated SSRI toxicosis in 33 cats. Only 24% of cats were symptomatic, with the most common clinical sign being sedation (in 75% of symptomatic cats). Gastrointestinal signs such as vomiting, diarrhea and drooling were seen in 50% of symptomatic cats. Central nervous system stimulation, hyperthermia, and cardiovascular signs were rarely seen.

SSRIs, TCAs and MAOIs are rapidly absorbed from the gastrointestinal tract after ingestion. TCAs seem to have the narrowest margin of safety with a toxic dose of 15 mg/kg; however, clinical signs can be seen at much lower dosages. Alternatively, SSRIs are considered relatively safe, with a minimum lethal dosage reported as 100 mg/kg in the dog and 50 mg/kg in the cat.

Diagnosis is typically based on clinical signs and potential for exposure to medications known to increase serotonin in the peripheral or central nervous system. Toxicology screens are available.

If ingestion is known and the patient is not yet symptomatic, decontamination with emesis should be performed. As these drugs are rapidly absorbed through the GI tract, emesis should be done within 15 minutes of ingestion (however this is not always possible). Emesis should not be done in cases that are already symptomatic due to the risk of aspiration. Activated charcoal can be used to minimize further drug absorption; however like emesis, this should be done within 15 minutes of ingestion and before clinical signs are present.

In patients that are symptomatic, emergency treatment should be aimed at assessing patency of the airway, breathing, circulation, and neurological status. In mild reactions, supportive care will be all that is needed. IV fluids should be used to maintain hydration; however, IV fluids will not assist with elimination of the drugs more quickly, as serotonergic drugs are highly protein bound. In patients with neurological signs such as seizures or tremors, diazepam can be given as an IV bolus at 0.5 mg/kg with CRI as needed. In cases of refractory seizures, phenobarbital or propofol infusion may be considered. Hyperthermic animals should receive passive and active cooling measures. In patients with autonomic instability, treatment considerations may include sympathomimetic medications (norepinephrine, epinephrine) or short acting beta blockers (such as esmolol), depending on the clinical signs experienced.

Serotonin receptor antagonists such as cyproheptadine and chlorpromazine may be beneficial in the management of serotonin syndrome. Cyproheptadine may be administered by mouth or crushed and given rectally at 1.1 mg/kg in dogs or 2-4 mg (total dose) in cats every 4-6 hours. Chlorpromazine may be given at 0.5 mg/kg IV, IM, or SC every 6 hours; however, side effects such as sedation and hypotension are common with this drug, so close monitoring is needed.

More recently, intravenous lipid emulsion (ILE) therapy has been used as an adjunctive treatment for serotonin syndrome in people; however, no reports of its use in veterinary medicine for serotonin syndrome have been reported. If ILE therapy is to be considered, it should only be considered in cases that are refractory to conventional therapy. Intralipid 20% emulsion can be given IV (using sterile technique) as a 1.5 mL/kg slow bolus, followed by a CRI of 0.25-0.5 ml/kg/min for 30-60 minutes.

Prognosis for serotonin syndrome is variable, and depends on the amount of serotonergic medication ingested, the clinical signs experienced by the animal, and the individual animal’s response to treatment. In patients that survive, most are asymptomatic by 36 hours post-ingestion. In two recent retrospective studies of SSRI toxicosis in dogs and cats, 100% of animals that received veterinary attention and treatment survived to discharge; however, death has been reported in other studies.